Oklahoma, 2023

Damaging Winds in Oklahoma, September 27, 2023

September 27, 2023 · NWS OUN · 2 events in 1 county or zone

An ordinary/single-cell thunderstorm produced an apparent downburst near the community of Woodward, leading to a few reports of wind damage/gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An ordinary/single-cell thunderstorm produced an apparent downburst near the community of Woodward, leading to a few reports of wind damage/gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 27, 5:52 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 27, 5:52 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
652 AM CDT Wed Sep 27 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 652 AM CDT Wed Sep 27 2023

Have added isolated showers in northwest Oklahoma for a couple of
hours. Although the convection this morning in the northeastern
Texas panhandle has not made a significant move toward the area,
have had a couple of isolated showers develop in the Woodward/Gage
area. There is some modest MUCAPE (500 J/kg) in the region for
some high-based showers/storms. We do not expect these to last
very long though with the low-level jet weakening around sunrise.

&&

.SHORT TERM...
(Today and tonight)
Issued at 327 AM CDT Wed Sep 27 2023

Very warm, above-average temperatures continue today with little
sensible weather changes from yesterday. A weak cold front,
currently across Kansas, will experience frontolysis (dissipate)
and have no impact on our weather. The 00Z OUN sounding from
yesterday evening had an 850 mb temperature of 20 deg C. Model
consensus for this afternoon is ~21 deg C at Norman/OUN, so some
locations might be slightly warmer than yesterday with a little
eastward expansion of the low-level thermal ridge. It will be
another afternoon with abundant sunshine, southerly winds, and
afternoon highs in the 90s deg F.

Mahale

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 327 AM CDT Wed Sep 27 2023

Above-average temperatures will continue through at least early
next week as the mid-level ridge amplifies and moves eastward,
toward the Midwest. This highly-amplified ridge will limit the
eastward progression of a trough digging into the western U.S.
this weekend, which will cause the trough to cutoff in the
Intermountain West. The Plains will be on the western side of the
expansive ~590 dam ridge with an anomalous low-level thermal ridge
encompassing the entire Plains by the weekend (e.g., approx. +1.5
to 2.5 sigma at 850 mb to the Canadian border).

Given little spread among ensemble members on the aforementioned
synoptic-scale pattern, probabilistic guidance indicates high
confidence that afternoon temperatures will range from the upper
80s to mid 90s deg F through at least Tuesday, October 3 (i.e.,
there is little difference between the 25th and 75th percentile
temperature forecast). These temperatures are ~10 deg F above
average for late September/early October.

The only sensible weather change expected this week is the
surface pressure gradient should tighten by Thursday from lee
cyclogenesis, which will result in breezy southerly winds for the
latter part of the week. By early next week (Monday and Tuesday),
there is a low chance (20 to 30%) remnant convection from the High
Plains may begin to affect the west/northwest areas.

Ensemble guidance does indicate a potential pattern change with
higher, more widespread chances for rain by the middle to latter
part of next week as the cutoff low may finally open up and lift
into the Southern Plains; however, there is quite a bit of spread
among the ensemble members on the exact date this would happen.
The earliest arrival for any pattern change would be early
Wednesday (October 4), but it may not occur until later in the
week (Thursday or Friday).

Temperatures should trend lower once the pattern change arrives.
However, the probability of a substantial cool-down looks low at
this time. For example, by Friday, October 6, the reasonable range
of potential temperatures are from the mid 70s (25th percentile
at Oklahoma City) to near 90 deg F (75th percentile at Wichita
Falls). The average high temperatures for that date are 77 and 81
deg F for Oklahoma City and Wichita Falls, respectively. In other
words, temperatures may not even lower to near average.

Mahale

&&

.AVIATION...
(12Z TAFS)
Issued at 652 AM CDT Wed Sep 27 2023

Isolated showers will be possible near KWWR for a couple of hours.
Otherwise, no significant aviation weather concerns are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  91  65  91  68 /   0   0   0   0
Hobart OK         95  65  94  68 /   0   0   0   0
Wichita Falls TX  96  66  97  68 /   0   0   0   0
Gage OK           93  64  93  67 /  20   0   0   0
Ponca City OK     93  64  93  68 /   0   0   0   0
Durant OK         92  66  93  67 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...26
Hazardous weather outlook, Sep 27, 3:31 AM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
431 AM CDT Wed Sep 27 2023

OKZ004>048-050>052-TXZ083>090-280945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
431 AM CDT Wed Sep 27 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a low chance of thunderstorms across western Oklahoma and
adjacent parts of north Texas on Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Sep 27, 7:25 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Norman OK
825 AM CDT Wed Sep 27 2023

OKZ010-271400-
Woodward OK-
825 AM CDT Wed Sep 27 2023

...A strong thunderstorm will impact portions of southwestern
Woodward County through 900 AM CDT...

At 825 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Woodward, moving southwest at 5 to 15 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9952 3642 9932 3626 9941 3636 9959
TIME...MOT...LOC 1325Z 025DEG 12KT 3639 9947

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SIX
Special weather statement, Sep 27, 7:58 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Norman OK
858 AM CDT Wed Sep 27 2023

OKZ010-271430-
Woodward OK-
858 AM CDT Wed Sep 27 2023

...A strong thunderstorm will impact portions of southwestern
Woodward County through 930 AM CDT...

At 857 AM CDT, Doppler radar was tracking a strong thunderstorm
2 miles south of Woodward, moving south at 5 to 10 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward, Sharon, and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm.

&&

LAT...LON 3647 9955 3645 9933 3623 9928 3629 9959
TIME...MOT...LOC 1357Z 004DEG 7KT 3639 9945

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SIX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
September 27, 8:10 AM CST
Where
Woodward County, 1.56 mi WSW of Woodward
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.417

Woodward (WOOD) Mesonet observation.

Thunderstorm Wind, Woodward

When
September 27, 8:10 AM CST
Where
Woodward County, 2.17 mi W of Woodward
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.434, -99.429

Image relayed showing electrical pole leaning. Time estimated based on radar imagery and nearby wind gust at Woodward (WOOD) Mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139323, 1139325.